[Skip to Content]
[Skip to Content Landing]
Article
April 1948

ACETYLSALICYLIC ACID AND BLEEDING FROM THE TONSILLAR WOUND

Arch Otolaryngol. 1948;47(4):524-525. doi:10.1001/archotol.1948.00690030546018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—The article by Livingston and Neary in the January 1948 issue of the Archives of Otolaryngology entitled "The Question of Prothrobinopenic Hemorrhage from Post-Tonsillectomy Use of Chewing Gum Containing Acetylsalicylic Acid" prompts the following comments:

On the basis of a study of 45 children undergoing tonsillectomy, 29 of whom received chewing gum tablets containing acetylsalicylic acid for several postoperative days, and 16 of whom were given such tablets containing menadione in addition to the analgesic, these investigators concluded that "there is no indication that the routine post-tonsillectomy use of chewing gum containing acetylsalicylic acid may give rise to prothrombinopenic hemorrhage or that such use of this gum has any adverse effect on blood prothrombin."

Livingston and Neary make reference to my finding that salicylateinduced hypoprothrombinemia is an important factor in the causation of late tonsillar bleeding (Neivert, H.: Late Secondary Tonsillar Hemorrhage: I. Studies of Prothrombin and Vitamin

First Page Preview View Large
First page PDF preview
First page PDF preview
×